Colorado, 2022High Wind in Colorado, May 28, 2022
May 28, 2022 · NWS GJT · 1 event in 1 county or zone
A tightening gradient ahead of an approaching cold front resulted in gusty winds across western Colorado. Winds in the 45 to 50 mph were common with portions of the Debeque to Silt corridor experiencing high wind criteria.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tightening gradient ahead of an approaching cold front resulted in gusty winds across western Colorado. Winds in the 45 to 50 mph were common with portions of the Debeque to Silt corridor experiencing high wind criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 28, 11:00 AM MST, 2 hours 8 minutes earlier.
Area forecast discussion, May 28, 11:00 AM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1200 PM MDT Sat May 28 2022
.SHORT TERM...(Today through Sunday night)
Issued at 319 AM MDT Sat May 28 2022
IR satellite is showing plenty of high clouds moving overhead with
plenty more upstream in response to an approaching trough. This
trough has strong upper level support in the form of the polar
front jet and an embedded 120kt jet streak. As we've seen plenty
of times this spring, as the trough approaches the surface
pressure gradient will tighten. Deep mixing is also expected so
tapping into the stronger winds aloft along with the pressure
gradient will bring some gusty winds to the surface. Some
convective showers are also anticipated as depicted by both the
HRRR and NAMNEST so the already gusty surface winds are sure to
get some higher wind gusts under any cells that collapse. With
that, the wind advisories remain in place for gusts up to 50 mph
for most valley locations. Obviously, fire weather concerns remain
high as described below.
By this evening, the first baroclinic zone moves in from the
northwest. This feature will be the focus for some showers and
maybe some weak convection as it approaches the Book Cliffs, Flat
Tops and northern mountains heading towards midnight. Peak heating
will be over though so it looks like there'll be better chances
for more rain/showers versus thunderstorms but a few rumbles of
thunder can't be ruled out. By Sunday morning, this area will
weaken considerably but will still be the focus for some isolated
showers.
Sunday, things get interesting. A closed low forms at the base of
the trough and will support another cold front. Some showers will
form ahead of the front Sunday morning and as the closed low
slowly drops down from southern Idaho, the front will move through
our area in the afternoon. As this occurs, HREF guidance
continues to highlight some moderate shear from about the I-70
corridor north which is indicative of possibly more persistent
storms. Steep lapse rates reaching 9C/km will also be found in the
same general area while CAPE values are forecast to reach near
800 J/kg. That's quite a bit of instability. While the atmosphere
will have moistened up some due to the previous increasing PWATs,
lower levels of the atmosphere will still remain dry enough to
increase chances for some strong, maybe a few severe, gusts to
reach the surface. Of course, the question will be how much
heating occurs. If the previous band stays in place and keeps
clouds around, surface heating might be subdued limiting said
convection. In fact, models DO show some considerable cloudiness
across this favored convective area but it looks like models
believe that the forcing both above and with the front will be
enough to get things going. We'll keep an eye on things and see
what the latest model runs bring. If you're heading out Sunday to
celebrate the holiday weekend (especially if you'll be outdoors),
please pay attention the latest forecast.
Almost forgot to mention that some mountain snow is also expected
through this time period. 2 to 4 inches, maybe up to 5, for the
highest elevations. This will start early Sunday morning and
continue through Monday morning. Some minimal snow amounts are
possible after that but should remain around an inch or less.
Temperatures will go on another roller coaster ride with high
temps today well above normal and will drop to about 10 to 15
degrees below normal for Sunday. Expect a bit cooler on Monday.
.LONG TERM...(Monday through Friday)
Issued at 319 AM MDT Sat May 28 2022
The large area of low pressure will continue to affect the region
Monday morning as the closed low opens up. As it does, it will
bring isolated to scattered showers along the Divide and for the
northern valleys. As the day progresses, the best support will
shift to the northern plains but even so, models continue to
indicate showery precip continuing along the Divide and northern
valleys and increasing, a bit, in coverage. Amounts look minimal
with total QPF amounts by Monday evening only reaching around .2
inches which might equal an inch or two of new snow for the
highest elevations. As the jet shifts to the Plains, it will move
over our region (from south to north) late Monday night/early
Tuesday morning and will keep those spotty showers in the picture.
Again, don't expect much in the way of amounts. Finally, a weak
shortwave will move through Tuesday afternoon and will be the
focus of more precip. Lapse rates do steepen some while some CAPE
shows up in the afternoon so a few thunderstorms and showers will
be possible for mainly the northern half of the CWA. High pressure
then builds in Wednesday through Friday. Mostly sunny skies will
be the rule.
High temperatures will start well below normal, more so for the
northern vs southern half of the CWA, Monday and reach right around
seasonal values by Wednesday. Then warmer Thursday and Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1200 PM MDT Sat May 28 2022
The main concern this afternoon will be gusty southwesterly winds
of 30 to 40 kts for all TAF sites. Virga showers will have the
potential to produce erratic and locally stronger gusts,
especially for the terminals near and north of I-70 including KVEL
and KHDN. A scattered to broken deck of mid and high level clouds
will continue to stream in from the southwest across eastern Utah
and western Colorado through the evening. During this time,
ceilings should stay well above ILS breakpoints. After 00Z,
ceilings will start to drop to around 10K feet or lower as showers
begin to develop through 06Z. ILS breakpoints will likely be
reached for a majority of the mountain TAF sites overnight. The
risk for showers then continues into the morning hours across the
northern half of the area before transitioning to more of a
convective/thunderstorm threat by or shortly after 18Z.
&&
.FIRE WEATHER...
Issued at 935 PM MDT Fri May 27 2022
Widespread critical fire weather conditions will remain in place
today with low relative humidity and winds gusting 35 to 55 mph
at times. Adding to the wind concerns will be virga and
dissipating showers this afternoon that could lead to erratic and
localized strong wind gusts exceeding 55 mph. Current Red Flag
Warnings remain in effect for portions of southwest & west-central
Colorado in addition to east central Utah. A strong cold front
arrives tonight and will bring an increasing risk for showers and
thunderstorms. Humidity levels will be rising behind the front,
decreasing the fire weather risk across the north. The front is
expected to push into the Four Corners area by Sunday. Increasing
winds and low relative humidity ahead of the front may result in
additional fire weather concerns for the lower elevations of
southwest Colorado. Thus, a Fire Weather Watch remains in effect
for Colorado fire weather zones 207 and 290. By Monday, the fire
weather risk shifts primarily towards the New Mexico state line.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 10 PM MDT this evening for COZ203-207-
290>295.
Wind Advisory until 8 PM MDT this evening for COZ001-002-005>008-
011-020>023.
Fire Weather Watch from Sunday afternoon through Sunday evening
for COZ207-290.
UT...Red Flag Warning until 10 PM MDT this evening for UTZ490.
Wind Advisory until 8 PM MDT this evening for UTZ022-024-027-029.
&&
SHORT TERM...TGR
LONG TERM...TGR
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, May 28, 6:44 AM MST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
744 AM MDT Sat May 28 2022
COZ001>014-017>023-UTZ022>025-027>029-291345-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
744 AM MDT Sat May 28 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions will be found southwest Colorado
and east-central Utah this afternoon and evening. Winds gusting
up to 45 mph are expected with very dry conditions. Wind
Advisories have been issued for most valley locations to account
for the gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A cold front will move through on Sunday bringing some rain and
thunderstorms in the afternoon with areas north of I-70 favored.
Some storms may bring severe outflow winds in excess of 58 mph
during the late morning and afternoon. As the front moves
through, 2 to 4 inches of new snow is possible for the Flat Tops
and areas along the Continental Divide. Unsettled weather stays in
the forecast through Tuesday with some light showers continuing
along the Divide and the northern valleys. High pressure then
builds in Wednesday through the end of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 28, 11:04 AM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1204 PM MDT SAT MAY 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM NON-TSTM WND GST 1 W DOUGLAS PASS 39.60N 108.82W
05/28/2022 M62 MPH GARFIELD CO MESONET
MESONET STATION CO098 139S034 DOUGLAS PASS.
&&Local storm report, May 28, 12:05 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
105 PM MDT SAT MAY 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM NON-TSTM WND GST 4 S SAWPIT 37.93N 108.01W
05/28/2022 M47 MPH SAN MIGUEL CO MESONET
MESONET STATION GW1216 SAWPIT.
&&Local storm report, May 28, 12:06 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
106 PM MDT SAT MAY 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM NON-TSTM WND GST 46 NNE CASTLE VALLEY 39.28N 109.22W
05/28/2022 M54 MPH GRAND UT MESONET
MESONET STATION BCRU1 BRYSON CANYON.
&&High Wind, Debeque to Silt Corridor
- When
- May 28, 1:08 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
A peak wind gust of 58 MPH was measured by the automated weather station at the Rifle Garfield County Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in North Carolina, May 28, 20221 death · 2 events
- Hail and Damaging Winds in South Dakota, May 28 to 29, 2022$142,000 · 2.5 in hail · 25 events
- High Wind in California, May 28 to 29, 202265 kt wind · 11 events
- Hail and Damaging Winds in Wyoming, May 28, 202265 kt wind · 7 events
- Damaging Winds in South Dakota, May 28, 202265 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 28, 202250 kt wind · 6 events
- High Wind in Texas, May 28, 202265 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, May 28, 20221 in hail · 5 events
- Damaging Winds in Nevada, May 28 to 29, 202253 kt wind · 4 events
- High Wind in California, May 28 to 30, 202267 kt wind · 3 events
- High Wind in New Mexico, May 28, 202252 kt wind · 2 events
- Strong Wind in Oregon, May 28, 2022$1,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025831.